Ambien, Sleep Aids Linked to 220 Percent Increase in ER Visits in Recent Years
Sleep aids like Ambien have become a popular form of relief against insomnia. However, according to a recent study, adverse reactions to zolpidem, the active ingredient in Ambien, Ambien CR, Edluar and Zolpimist, have skyrocketed by 220 percent between the years 2005 and 2010.
These anti-insomnia drugs have been safely used by millions of Americans. However, a rise in adverse reactions is troubling for many public health experts. Adverse reactions to zolpidem can include agitation, dizziness, daytime drowsiness, drowsiness while driving, hallucinations and sleepwalking. This is particularly true when people take zolpidem in conjunction with other drugs, like anti-anxiety medications and pain relievers. In fact, in 2010, half of emergency room visits related to zolpidem involved its use with other drugs.
In 2010, there were 19,487 hospital emergency room visits related to adverse reactions from these drugs, a drastic increase from 6,111 visits. Three quarters of the visits were in people who were 45 years old or older, while the two thirds of people who visited the hospital with adverse reactions to the drug were women. In fact, between 2005 and 2010, while men's visits to the hospital as a result of the drug increased by 144 percent, women's hospital visits increased by 274 percent.
The elderly and women seem to have an increased risk for adverse reactions with zolpidem. As a result, the FDA required manufacturers to halve the levels of the drug in medication administered to women and to the elderly, and recommended the same for men.
The increase in adverse reactions to zolpidem in recent years does not seem to be clear. It may be true that greater numbers of people are taking the drug. CBS News reports that it appears that women tend to have greater problems with the extended release versions of the pill, which stay in women's bloodstreams longer than it does for men. In addition, older adults tend to report insomnia more often than younger adults, but they also tend to have to take other medications, which increases the risk for adverse reactions.
"Although short-term sleeping medications can help patients, it is exceedingly important that they be carefully used and monitored," the Substance Abuse and Mental Health Services Administration's Administrator Pamela S. Hyde said in a statement. "Physicians and patients need to be aware of the potential adverse reactions associated with any medication, and work closely together to prevent or quickly address any problems that may arise."
The full study can be found here.